Quantcast

Mist Inhaler Dangers

June 17, 2011

(Ivanhoe Newswire) — People who use a mist inhaler to deliver a drug widely prescribed in more than 55 countries to treat chronic obstructive pulmonary disease (COPD) may be 52 percent more likely to die, according to this study.

The findings raise concerns not only about the mist inhaler- a device that delivers a soluble form of the medication tiotropium- but also about the drug itself. The mist inhaler isn’t approved in the U.S., but the drug in its powdered form is commonly used to treat COPD in America.

“What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should be and that may be increasing the risk of death,” Sonal Singh, M.D., M.P.H., an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine and the lead author of the study, was quoted as saying.

COPD, the fourth leading cause of death worldwide, includes the chronic lung diseases emphysema and bronchitis, which are usually due to decades of smoking. Tiotropium is routinely given to COPD patients with symptoms such as shortness of breath, and those with hospitalizations as a result of their breathing problems.

In the United States and throughout the world, the medication is available in a powdered form and sold under the brand name Spiriva. Fifty-five countries now allow tiotropium to also be administered using the mist inhaler. Overseas, people with poor manual dexterity tend to be prescribed the mist inhaler because it is easier to use.

For the study, Singh and his colleagues from the United States and the United Kingdom reviewed and analyzed published findings comparing treatment with the mist inhaler containing tiotropium to treatment with a mist inhaler containing a placebo. They looked at five randomized, controlled trials, which included data on more than 6,500 participants. Both the drug and the placebo were delivered with the Respimat Soft Mist Inhaler. The results show a 52 percent increased risk of death among those who used the mist inhaler with tiotropium, as compared to the mist inhaler with placebo. Singh says his new research shows one excess death due to the mist inhaler for every 124 patients with chronic obstructive lung disease treated for one year.
What concerns Singh now is that there is a large, 17,000-patient, multicenter study underway in several countries, including the United States, comparing the two devices using the same drug.

“I’m worried about the participants assigned to the use of the mist inhaler,” Singh said. “They are not fully informed about what could be serious safety issues with the device.”

SOURCE: British Medical Journal, published online June 14, 2011




comments powered by Disqus